Texas, 2008Wildfire in Texas, March 14 to 16, 2008
March 14 to 16, 2008 · NWS CRP · 1 event in 1 county or zone
The 322 Fire began in Dimmit County and spread into La Salle County, burning 67,500 acres combined. The fire began on the Piloncia Ranch near Artesia Wells and made into to within 4 miles of the city of Cotulla in La Salle County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The 322 Fire began in Dimmit County and spread into La Salle County, burning 67,500 acres combined. The fire began on the Piloncia Ranch near Artesia Wells and made into to within 4 miles of the city of Cotulla in La Salle County. 135 homes were threatened and saved. One research center, three outbuildings, three camp houses, one lodge, five RV pop-ups, and three buildings were destroyed by the fire. Numerous local, state, federal and private resources responded. The exact beginning and containment time were not known at the time of this writing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 14, 9:17 AM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Mar 14, 9:17 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1017 AM CDT FRI MAR 14 2008
.UPDATE...A MUCH WARMER/HOTTER DAY EXPECTED TODAY VERSUS
YESTERDAY. MORNING SOUNDING SHOWING 5-8 DEGS C WARMING AT MID
LEVELS...DUE TO WSW FLOW ADVECTING WARMER TEMPS FROM THE HIGHER
MEXICAN TERRAIN TO THE WEST. LOW LEVEL FLOW EXPECTED TO BE
GENERALLY SSW TODAY...EXCEPT LIKELY BECOMING ONSHORE(SE) CLOSER TO
THE COAST. EXACTLY HOW FAR THE ONSHORE FLOW PENETRATES INLAND WILL
DICTATE HOW WARM TEMPS WILL GET CLOSER TO THE COAST. WILL LEAVE
CURRENT MAX TEMP FORECAST FOR TODAY...SHOWING AROUND 100 OVER THE
RIO GRANDE PLAINS...AND LOWER TO MID 90S ALL THE WAY EAST TO NEAR
HW 77. MID TO UPPER 80S CLOSER TO THE COAST. AREAS OF MORNING FOG
ARE RAPIDLY BURNING OFF AS SW FLOW PICKS UP AND TEMPS WARM. WILL
NEED TO CLEAN UP ANY MORNING FOG MENTION IN FORECAST...BUT NO
OTHER BIG CHANGES EXPECTED AT THIS TIME.
FIRE WEATHER...ALTHOUGH WINDS WILL NOT BE STRONG ENOUGH TO ALLOW
FOR ANY FIRE WEATHER HIGHLIGHTS...AFTERNOON MIN RHS WILL BE VERY
LOW (IN THE SINGLE DIGITS AND TEENS MOST LOCATIONS EXCEPT COAST)...
WHICH WILL KEEP FIRE DANGER ELEVATED MUCH OF REGION EXCEPT RIGHT
AT THE COAST. WINDS GENERALLY SSW TODAY...LIKELY BECOMING ONSHORE
WITHIN 10-20 MILES OF THE GULF COAST. DIFFICULT TO TELL RIGHT NOW
HOW FAR ONSHORE FLOW WILL PUSH INLAND TODAY.
AVIATION...IFR CONDITIONS IN LOW VSBYS AND CIGS IN FOG ARE RAPIDLY
BURNING OFF AND EXPECT VFR CONDITIONS ALL LOCATIONS AFT 16Z.
MARINE...STRATUS/FOG EXPECTED TO GRADUALLY DIMINISH TODAY AS WINDS
INCREASE FROM THE SOUTH. EXPECT ONSHORE FLOW NEAR THE COAST THIS
AFTERNOON 10-15 KTS. NO BIG CHANGES EXPECTED WITH MORNING UPDATE
AT THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 505 AM CDT FRI MAR 14 2008/
SHORT TERM (TODAY THROUGH SATURDAY)...LOW PRESSURE TO THE NORTH AND
SFC RIDGE AXIS WELL SOUTH IN THE CEN GULF WILL PROMOTE LOW LEVEL
SW-W FLOW WITH THE DRY LINE PROGRESSING UNUSUALLY FAR EAST THIS
AFTN. NAM12 MAY BE A BIT OVERDONE WRT HOW FAR EAST THE DRY LINE DOES
MAKE IT...BUT WILL AT LEAST APPROACH ALI BY AFTN MOST LIKELY. THIS
WILL LEAD TO DEVELOPMENT OF SUNNY SKIES AND HOT TEMPS THIS AFTN W/
LOTS OF 90S WEST OF HIGHWAY 77 AND EVEN TRIPLE DIGITS NEAR LRD
AREA. WILL KEEP CRP AND VCT BELOW RECORD HIGHS...BUT IF MORE
AGGRESSIVE NAM VERIFIES...BOTH CITIES COULD BREAK RECORD MAX TEMPS
TODAY. UNUSUAL SW-NE ORIENTED LLJ WILL KEEP THINGS DRY OVERNIGHT AND
WILL LIKELY HAMPER ANY STRATUS DEVELOPMENT AND WILL NOT MENTION ANY
FOG OR LOW CLOUDS ATTM. THIS WILL ALSO LEAD TO A DRY FROPA SAT
MORNING AS A WEAK FRONT MOVES THROUGH THE REGION. WONT SEEM LIKE
MUCH OF A FRONT AS HIGHS STILL REACH THE 90S FOR MUCH OF THE
REGION...BUT SOME MODEST H85 CAA WILL KEEP TEMPS A TAD BELOW TODAYS
HOT VALUES.
MARINE...EXPECT SOME SCEC CONDITIONS FOR THE SRN BAYS THIS
AFTN...THEN INCREASING FLOW TO LOW END SCA LEVELS FOR THE GULF ZONES
OVERNIGHT AS A LOW MOVES ACROSS THE SRN PLAINS. COLD FRONT ON SAT
EXPECTED TO BE WEAK WITH JUST A LIGHT TO MODERATE N FLOW DEVELOPING.
FIRE WEATHER...VERY DRY SW FLOW ON TAP TODAY AND THEN ESP DRY ON
SAT BEHIND A WEAK COLD FRONT...BUT WINDS ARE EXPECTED TO REMAIN
LIGHT AND WILL NOT REQUIRE ANY FLAGS EITHER DAY.
LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...SELY ONSHORE FLOW WILL
DEVELOPS BY SATURDAY EVENING AS SURFACE LOW PRESSURE MOVES INTO NEW
MEXICO AHEAD OF A VIGOROUS MID/UPR LOW DIGGING INTO MOJAVE DESERT.
SE WINDS WILL INCREASE ACROSS ALL OF SOUTH TEXAS AS LOW PRESSURE
DEEPENS ACROSS WEST TEXAS ON SUNDAY. WINDY CONDITIONS WILL PERSIST
ACROSS SOUTH TEXAS AGAIN MONDAY AS THE LOW PUSHES INTO THE BID BEND
REGION AS LLJ OF 50+ KNOTS DEVELOPS NEAR THE COAST MONDAY AFTERNOON.
HAVE TRIMMED BACK PRECIP CHANCES SUNDAY NIGHT INTO MONDAY EVENING AS
TREMENDOUS CAP WILL ENCOMPASS THE REGION WHERE ONLY SLIGHT CHANCE TO
LOW END CHANCE OF RAIN IS PAINTED NE OF LINE FROM PORT ARANSAS TO
BEEVILLE. HOWEVER...PRECIP CHANCES DO INCREASE AFTER MIDNIGHT MONDAY
NIGHT INTO MID DAY ON TUESDAY AS LOW LEVEL MOISTURE CONVERGENCE
INCREASES AHEAD OF THE FRONT AND WHERE SYNOPTIC ASCENT AND FORCING
MOVES TOWARDS SOUTH TEXAS WITH APPROACH OF SHARP UPPER TROF AND
UPPER DIFFLUENCE. HIGHER PRECIP CHANCES WILL OCCUR ACROSS THE
EASTERN CWA WITH HIGHEST PRECIPITATION CHANCES ACROSS THE VICTORIA
CROSSROADS REGION. STRONG WEST WINDS ARE EXPECTED TO DEVELOP ACROSS
SOUTH TEXAS TUESDAY AFTERNOON BEHIND THE FRONT WITH RH VALUES
RAPIDLY PLUMMETING. THESE WNWLY BREEZY WINDS IN CONCERT WITH
DECREASING RH VALUES WILL BRING AN INCREASING FIRE WEATHER THREAT
AND RED FLAG CONDITIONS ON TUESDAY. RH VALUES WILL FALL TO THE
SINGLE DIGITS ACROSS THE RIO GRANDE PLAINS TO BELOW 30 PERCENT
ACROSS THE COASTAL PLAINS. NWLY FLOW ALOFT COMBINED WITH SURFACE
HIGH PRESSURE BUILDING INTO THE REGION WEDNESDAY WILL LEAD TO
PLEASANT WEATHER ACROSS SOUTH TEXAS BOTH WEDNESDAY AND THURSDAY. THE
SFC HIGH PRESSURE BUILDING IN THE REGION WILL SERVE TO TIGHTEN THE
GRADIENT WITH BREEZY NWLY WINDS WEDNESDAY WITH A SLIGHTLY COOLER
AIRMASS IN PLACE THROUGH THURSDAY. THE SFC HIGH WILL SHIFT EAST OF
REGION NEXT WEEK THURSDAY ALLOWING A SOUTHEAST FLOW TO RECOMMENCE
WITH INITIAL BUT SHALLOW MOISTURE RETURN FRIDAY WITH DRY NWLY FLOW
CONTINUING IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 91 64 90 61 77 / 0 0 0 10 10
VICTORIA 88 59 87 55 74 / 0 0 0 10 10
LAREDO 102 65 95 63 85 / 0 0 0 0 10
ALICE 97 62 92 59 80 / 0 0 0 10 10
ROCKPORT 84 66 87 62 74 / 0 0 0 10 10
COTULLA 97 57 92 58 82 / 0 0 0 0 10
KINGSVILLE 96 61 92 60 79 / 0 0 0 10 10
NAVY CORPUS 85 68 87 63 76 / 0 0 0 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
RM/33...SHORT TERM
JM/75...LONG TERM
Hazardous weather outlook, Mar 14, 4:40 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
540 AM CDT FRI MAR 14 2008
GMZ230-235-250-255-270-275-TXZ229>234-239>247-151045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
540 AM CDT FRI MAR 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO STRONG SOUTHERLY FLOW WILL DEVELOP ACROSS THE GULF WATERS
AS A LOW PRESSURE SYSTEM TRAVERSES THE SOUTHERN PLAINS. SMALL
CRAFT ADVISORY CONDITIONS ARE EXPECTED THIS EVENING AND OVERNIGHT
FOR THE GULF WATERS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COMBINATION OF DROUGHT CONDITIONS ACROSS MUCH OF SOUTH TEXAS
AND VERY DRY AIR IN THE WAKE OF A WEAK COLD FRONT WILL PROVIDE AN
INCREASED WILD FIRE DANGER ON SATURDAY...ESPECIALLY IN AREAS THAT
HAVE NOT RECEIVED RAINFALL IN THE LAST FEW WEEKS.
A STRONG UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT WILL
PUSH ACROSS TEXAS LATE MONDAY NIGHT INTO MID DAY TUESDAY. ACROSS
SOUTH TEXAS...THE COMBINATION OF FAVORABLE INSTABILITY AND MODERATE
WIND SHEAR IN THE ATMOSPHERE WILL RESULT IN THE POTENTIAL FOR STRONG
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT...MAINLY EAST OF HIGHWAY
281. SOME OF THE STRONGER STORMS MAY HAVE GUSTY WINDS...SMALL HAIL
AND DANGEROUS CLOUD TO GROUND LIGHTING. DURING TUESDAY AFTERNOON...
WEST TO NORTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL
DEVELOP IN THE WAKE OF A COLD FRONT. THESE BREEZY WINDS IN CONCERT
WITH MARKEDLY DECREASING HUMIDITY VALUES WILL BRING AN INCREASING
FIRE WEATHER THREAT AND RED FLAG CONDITIONS TUESDAY AFTERNOON
THROUGH EARLY TUESDAY EVENING. RELATIVE HUMIDITY VALUES WILL FALL TO
THE SINGLE DIGITS ACROSS THE RIO GRANDE PLAINS AND TO BELOW 30
PERCENT ACROSS THE COASTAL PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BRIEFLY BE NEEDED EARLY TUESDAY MORNING...
PARTICULARLY EAST OF HIGHWAY 281.
MJG/SC
Wildfire, La Salle
- When
- March 14, 12:00 PM CST to March 16, 12:00 PM CST
- Where
- La Salle forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
The 322 Fire began in Dimmit County and spread into La Salle County, burning 67,500 acres combined. The fire began on the Piloncia Ranch near Artesia Wells and made into to within 4 miles of the city of Cotulla in La Salle County. 135 homes were threatened and saved. One research center, three outbuildings, three camp houses, one lodge, five RV pop-ups, and three buildings were destroyed by the fire. Numerous local, state, federal and private resources responded. The exact beginning and containment time were not known at the time of this writing.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, March 14, 20081 death · 30 injured · $26 million · EF2 · 8 events
- Tornado and Hail in Arkansas, March 14 to 15, 2008$2.0 million · EF2 · 48 events
- Tornadoes and Hail in Alabama, March 14 to 15, 2008$1.1 million · EF2 · 21 events
- Hail in Louisiana, March 14, 2008$670,000 · 2.75 in hail · 4 events
- Hail and Damaging Wind in Arkansas, March 14, 2008$560,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Mississippi, March 14 to 15, 2008$192,000 · 1.75 in hail · 29 events
- Wildfire and High Wind in Texas, March 14 to 16, 2008$250,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, March 14, 2008$100,000 · 2 in hail · 23 events
- Hail and Damaging Winds in Mississippi, March 14 to 15, 2008$105,000 · 1.75 in hail · 15 events
- Hail and Damaging Wind in California, March 14 to 17, 2008$76,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Louisiana, March 14, 2008$1,000 · 2.25 in hail · 43 events
- Hail in Arkansas, March 14 to 15, 2008$30,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90535.